19 July 2017
Q: I’ve just turned 49 and my periods have stopped. For the last few months I sweat terribly at night, sometimes needing to change the bed sheets. Is there anything I could do to help with these symptoms? Do I need hormone replacement therapy?
A: The menopause is defined as a time of a woman's life when the ovaries stop functioning the way they used to. They stop ovulating and producing the hormones oestrogen and progesterone to the same extent, also defined as the end of periods.
In the time leading up to this many women will describe several symptoms, typically hot flushes and night sweats. These can at times be quite debilitating particularly if they interfere with sleep. Several lifestyle modifications have been shown to be helpful in dealing with these symptoms including undertaking a moderate amount of exercise and limiting the amount of alcohol or caffeine consumed.
Some women find benefit from over the counter complimentary therapies such as evening primrose oil or plant oestrogens but these have not been shown to be beneficial in clinical trials, therefore cannot be routinely recommended.
Occasionally women will experience a change in mood or thinking - it is often difficult to work out whether these changes relate to the menopause or other factors which might be occurring at the same time such as children leaving home.
After the menopause, symptoms due to a low oestrogen level may occur in parts of the body sensitive to oestrogen (breasts, vulva and vagina). The breasts can become smaller and vaginal dryness can sometimes cause problems with sexual intercourse. Simple remedies such as vaginal lubrication or moisturisers can help with sexual intercourse.
If the hot flushes and night sweats are causing problems, and the lifestyle modifications have not helped, then medication can be tried. A group of medicines known as the SNRI’s can alleviate the symptoms. Hormone replacement therapy (HRT) is very effective in controlling these symptoms and boasts a range of other health benefits. However, some women can experience side-effects related to HRT use so I would advise you to be cautious before considering an HRT prescription.
If you have any concerns relating to the menopause or wish to consider HRT or other medication in dealing with your symptoms then please consult either a general practitioner with a particular expertise in this area or a consultant gynaecologist.
Mr Dirk Brinkmann is a Consultant Gynaecologist practising at Spire Portsmouth Hospital.
The content of this article is provided for general information only, and should not be treated as a substitute for the professional medical advice of your doctor or other health care professional.